Share this article

print logo

TOO MANY RED BLOOD CELLS

Q: I am 84 years old. I have had polycythemia vera since 1979. I had too many red blood cells, now I'm short of blood. My spleen is very large and I am having a hard time breathing and walking.

Is there any medication that will shrink the spleen but not damage my blood cells? -- A.U., Sewickley, Pa.

A: First, congratulations on doing well with a difficult health problem for so long. Unfortunately, most people with this disease do not live as long as you have.

Polycythemia vera is a disorder that causes the bone marrow to produce too many blood cells, especially red blood cells. The red cells are normal; there's just too many of them.

Common complaints include headache, dizziness, noises in the ear, blurred vision and fatigue. In most cases, the spleen is enlarged because of the increased number of cells that are being recycled there.

The most serious problem with polycythemia vera is the danger of blood clotting in the arteries -- both large and small. That's because of the increased number of cells, especially the platelets that are also increased with this disease.

In many cases the disorder is treated by routinely removing blood, in the same way you would donate blood, until the red cell volume is back to normal.

Drug treatment of the polycythemia vera has met with mixed success; not many drugs are recommended for long-term use. Hydroxyurea has been suggested for suppressing red cell production in the bone marrow. Busulfan and alpha interferon have also been shown to control the disorder in some cases. An aspirin a day for some selected people helps control clotting.

There is no additional medical treatment for an enlarged spleen, but surgery is often a possibility. Check with your doctor regarding your options. Also check to see if you have other medical problems that are causing your difficulty with breathing and walking.

Commentary on quitting smoking: If you are addicted to nicotine, I hope you are actively trying to quit as one of your New Year's resolutions.

All of us are aware of the harm or potential harm caused by using chewing tobacco and smoking tobacco products. But tens of millions will continue, and millions more will start every year.

Are all these people trying to hurt themselves? I don't pretend to understand all the reasons why anyone starts using nicotine products. Nor do I chastise them for doing so.

But once someone starts and is unable to quit, I do know that person is addicted. This may seem like a strong word in our society where there is a lot of confusion and condemnation about the use of addicting drugs -- both legal and illegal.

But it is an addiction. In fact, for many, nicotine is one of the most strongly addictive drugs there is. But because it is less addictive for some people, there is confusion about how easy it is to quit.

There are many ways to approach quitting. All of the approaches start by make a personal and firm commitment to stop forever. Anyone who has been able to quit for a day or week knows the forever part is the hardest.

Also, every successful program includes many behavior changes in addition to abstinence. And my experience is that starting and maintaining a regular exercise program can be one of the best changes anyone can make.

Many people have been able to quit without the use of other medications. But for many, the use of nicotine in other forms has been helpful. Both nicotine patches and chewing gum can be made part of a successful program to quit smoking.

The latest medication to assist in quitting is a drug called bupropion (brand name Zyban). It has been used as an anti-depressant for many years.

But more recently, studies have shown that people who try to quit smoking are twice as successful using bupropion (49 percent) as compared to those who don't use any medications (23 percent). And using bupropion in combination with a nicotine patch increases the quit rate to 59 percent.

Please commit yourself not to smoke and, if you do, to quit now or sometime soon.

Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of the Better Health & Medical Network, 585 Grove St., Herndon, Va. 20170.

This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health-care provider.

There are no comments - be the first to comment